A Caltech Library Service

MDS Array Codes with Independent Parity Symbols

Blaum, Mario and Bruck, Jehoshua and Vardy, Alexander (1995) MDS Array Codes with Independent Parity Symbols. In: Proceedings 1995 IEEE International Symposium on Information Theory. IEEE , Piscataway, NJ, p. 246. ISBN 0-7803-2453-6.

PDF - Published Version
See Usage Policy.


Use this Persistent URL to link to this item:


A new family of maximum distance separable (MDS) array codes is presented. The code arrays contain p information columns and r independent parity columns, where p is a prime. We give necessary and sufficient conditions for our codes to be MDS, and then prove that if p belongs to a certain class of primes these conditions are satisfied up to r⩽8. We also develop efficient decoding procedures for the case of two and three column errors, and any number of column erasures. Finally, we present upper and lower bounds on the average number of parity bits which have to be updated in an MDS code over GF(2^m), following an update in a single information bit. We show that the upper bound obtained from our codes is close to the lower bound and does not depend on the size of the code symbols.

Item Type:Book Section
Related URLs:
Bruck, Jehoshua0000-0001-8474-0812
Additional Information:© 1995 IEEE. Date of Current Version: 06 August 2002. Supported by the NSF Young Investigator Award CCR-9457811, by the Sloan Research Fellowship, and by grants from the IBM Almaden Research Center and the AT&T Foundation. Research supported in part by a grant from the Joint Services Electronics Program.
Funding AgencyGrant Number
NSF Young Investigator AwardCCR-9457811
Sloan Research FellowshipUNSPECIFIED
IBM Almaden Research CenterUNSPECIFIED
Joint Services Electronics ProgramUNSPECIFIED
Other Numbering System:
Other Numbering System NameOther Numbering System ID
INSPEC Accession Number5273895
Record Number:CaltechAUTHORS:20120216-070547466
Persistent URL:
Official Citation:Blaum, M.; Bruck, J.; Vardy, A.; , "MDS array codes with independent parity symbols," Information Theory, 1995. Proceedings., 1995 IEEE International Symposium on , vol., no., pp.246, 17-22 Sep 1995 doi: 10.1109/ISIT.1995.535761 URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:29321
Deposited By: Ruth Sustaita
Deposited On:16 Feb 2012 15:40
Last Modified:09 Nov 2021 17:06

Repository Staff Only: item control page